High Wind, Garza
- When
- February 28, 8:40 AM CST to 9:00 AM CST
- Where
- Garza forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Strong westerly winds behind a Pacific cold front briefly reached damaging levels in parts of Garza County on the morning of the 28th. By 0840 CST, a Texas Tech University West Texas mesonet station near Graham had measured a peak wind gust of 59 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong westerly winds behind a Pacific cold front briefly reached damaging levels in parts of Garza County on the morning of the 28th. By 0840 CST, a Texas Tech University West Texas mesonet station near Graham had measured a peak wind gust of 59 mph. Winds of similar magnitude toppled two trees in Post and also blew a swimming pool over a fence and into the middle of a road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 5:42 AM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 542 AM CST FRI FEB 28 2014 .AVIATION... SURFACE CONDITIONS WILL QUICKLY BECOME WINDY AFTER DAY BREAK DUE TO DEEP ATMOSPHERIC MIXING. STRONG WINDS MAY CREATE BLOWING DUST REDUCING VISBYS TO MVFR AT KLBB LATER IN THE MORNING. SOME BLOWING DUST MAY BE POSSIBLE AT KCDS BUT OVERALL CHANCES OF VISBY RESTRICTIONS WILL BE LOWER THAN AT KLBB. WINDS WILL SLOWLY DECREASE IN THE AFTERNOON BEFORE BECOMING LIGHT IN THE EVENING. A WEAK COLD FRONT WILL ENTER KCDS LATE THIS AFTERNOON BUT IS EXPECTED TO STALL OUT BEFORE REACHING KLBB. && .PREV DISCUSSION... /ISSUED 436 AM CST FRI FEB 28 2014/ SHORT TERM... THE DEPARTING MID LEVEL SHORT WAVE DID NOT LEAVE MUCH OF A MARK ON THE SOUTH PLAINS. ATTENTION WILL QUICKLY TURN TO WINDY CONDITIONS FOR TODAY. THE UPPER LEVEL PATTERN WILL NOT LOOK LIKE OUR TYPICAL WEST TEXAS WINDY CONDITIONS. WITH A LACK OF AN UPPER LEVEL TROUGH MOVING INTO THE ROCKIES TODAY THERE WILL BE A LACK OF LEE SIDE CYCLOGENESIS. STRONG WINDS WILL COME FROM DEEP MIXING BEGINNING EARLY IN THE DAY. A STRONG CORE OF MID AND UPPER LEVEL WINDS WILL SPREAD OVER THE AREA BY AS EARLY AS 12Z CUTTING FROM THE SOUTHWESTERN TEXAS PANHANDLE THROUGH THE SOUTHERN SOUTH PLAINS. WINDS ARE SHOWN TO BE 50-60KT AT 700MB MAXING OUT BETWEEN 12Z AND 18Z. THIS MAXIMUM WILL SLIDE TO THE EAST BY THE AFTERNOON BUT SPEEDS AT THIS LEVEL WILL CONTINUE TO BE 30-40KT. WINDS AT 500MB ARE PROGGED TO BE AN INCREDIBLE 100KT LATER THIS MORNING. THIS AREA OF MAXIMUM WINDS WILL ALSO SLIDE OFF EAST BY THE AFTERNOON JUST AS THE LOW LEVEL THERMAL RIDGE IS INCREASING. THE LOW LEVEL THERMAL RIDGE WILL BUILD AS FAR NORTH AS FORT COLLINS CO. VERY STRONG SUBSIDENCE THIS MORNING WILL CONTRIBUTE TO A QUICK INCREASE IN WINDS THIS MORNING AS WELL AS A SIGNIFICANT DRYING OUT. MODELS ARE SUSPICIOUSLY HIGH ON SURFACE DEW POINTS GIVEN THE AMOUNT OF SUBSIDENCE AND DOWNSLOPING WINDS. THE STRONG DOWNSLOPE COMPONENT TO THE WINDS WILL SEND AFTERNOON TEMPERATURES SOME 15 DEGREES ABOVE SEASONAL AVERAGES. A COLD FRONT WILL BEGIN TO BACK DOOR INTO THE SOUTHEASTERN TEXAS PANHANDLE BY LATE THIS AFTERNOON. THIS FRONT WILL STALL OUT WITH A CLOSED LOW MOVING ONSHORE IN SOUTHERN CA WITH INCREASING SOUTHWEST FLOW ALOFT. LONG TERM... THE COLD FRONT HANGING UP NEAR OR OVER THE NORTHERN ROLLING PLAINS AND SOUTHEAST PANHANDLE SATURDAY WILL BE OUR NUMBER ONE ISSUE COMING UP. LATEST TRENDS SHOW CONSIDERABLY MORE PRESSURE FROM THIS AIRMASS WITH VERY COLD AIR ONCE MORE TAKING OVER SUNDAY INTO MONDAY BEFORE GRADUALLY ERODING AWAY WITH A BLEND OF WEAK PASSING LOW LATITUDE DISTURBANCES AND WESTERLY COMPONENT THROUGH MID-WEEK. LAST OF THE COLD AIR FINALLY SHOULD DEPART BY THURSDAY AND FRIDAY. MEANWHILE...THE NEXT PACIFIC UPPER LOW CRASHING ONTO CALIFORNIA WILL WIMP OUT AS IT EJECTS ACROSS OUR AREA...THOUGH LIKELY WILL HAVE ENOUGH OOMPH FOR A PERIOD OF MODEST LIFT AND WEAK INSTABILITY EARLY SUNDAY. MARGINAL DEEP SATURATION IS NOW EXPECTED TO DEVELOP ACROSS OUR NORTHWEST ZONES ENOUGH TO ADD A LOW CHANCE OF WARM MIXED PHASE PRECIPITATION EARLY SUNDAY BEFORE PERHAPS CHANGING TO COLD MIXED PHASE LATER SUNDAY MORNING. WE ALSO ADDED A LOW CHANCE FOR EARLY MORNING THUNDER IN THE SOMEWHAT RICHER LOW LEVEL MOIST ENVIRONMENT IN ADVANCE OF THIS DISTURBANCE. ANOTHER WAVE TO WATCH FOR ITS STRENGTH TREND WILL PASS WEDNESDAY. APPEARS THAT SOME AMOUNT OF WEAKNESS WILL CONTINUE IN THE UPPER PATTERN THAT MAY GIVE POTENTIAL FOR FURTHER DEEPENING. FOR NOW WE ARE KEEPING MID-WEEK DRY THOUGH WE INCREASED THE SUB-MENTIONABLE PROBABILITY OF PRECIPITATION OVER SOUTHERN ZONES. BLENDED TEMPERATURES BETWEEN GFS AND ECMWF FOR THE MOST PART IN THE WEEK AHEAD AFTER A FIRM LEAN EARLY TOWARDS WRF/NAM AND ECMWF WHICH FAVOR EARLIER FRONTAL PASSAGE SUNDAY. RMCQUEEN FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA WITH THE EXCEPTION OF THE SOUTHEASTERN TEXAS PANHANDLE WHERE ELEVATED CONDITIONS WILL EXIST. THE CORE OF AN UPPER LEVEL WIND MAXIMUM WILL PASS OVER THE AREA THIS MORNING LEADING TO A QUICK INCREASE IN WESTERLY WINDS BY MID MORNING. THE AXIS OF STRONGEST WINDS IS EXPECTED TO BE FROM THE SOUTHWESTERN TEXAS PANHANDLE THROUGH THE SOUTH-CENTRAL SOUTH PLAINS. GIVEN THE LOCATION OF STRONGEST WINDS...AREAS ACROSS THE SOUTHEASTERN TEXAS PANHANDLE MAY ONLY SEE ELEVATED FIRE WEATHER CONDITIONS. VERY DRY AIR WILL ALSO MIX DOWN TO THE SURFACE AND COMBINED WITH TEMPERATURES BETWEEN 10 AND 15 DEGREES ABOVE SEASONAL AVERAGES...RELATIVE HUMIDITY VALUES WILL BE AROUND 10 PERCENT. SATURDAY WARM AND DRY BREEZES MAY QUALIFY FOR AN ELEVATED DAY SOME AREAS ON THE CAPROCK AS IT LOOKS NOW...WIND SPEEDS ULTIMATELY WILL HAVE FINAL SAY ON THAT. BUT THIS IS OUR CURRENT LEAN SO NO HIGH LITES REQUIRED AT THIS TIME. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 72 36 75 32 36 / 0 0 0 20 30 TULIA 71 35 72 28 33 / 0 0 0 10 20 PLAINVIEW 74 36 74 29 35 / 0 0 0 10 10 LEVELLAND 77 40 77 35 52 / 0 0 0 10 10 LUBBOCK 77 39 77 31 42 / 0 0 0 10 10 DENVER CITY 78 44 79 37 57 / 0 0 0 10 10 BROWNFIELD 78 42 79 33 54 / 0 0 0 10 10 CHILDRESS 77 34 67 22 30 / 0 0 0 10 10 SPUR 79 39 76 30 34 / 0 0 0 10 10 ASPERMONT 81 40 79 30 36 / 0 0 0 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>031-033>044. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 451 AM CST FRI FEB 28 2014 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 451 AM CST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER VERY STRONG WINDS COMBINED WITH DRY AIR WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS FOR THE SOUTH PLAINS...SOUTHWESTERN TEXAS PANHANDLE...AND ROLLING PLAINS. A RED FLAG WARNING IS IN EFFECT FOR TODAY FROM THIS MORNING THROUGH LATE AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS WILL BE LIKELY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MIX OF WINTRY PRECIPITATION IS POSSIBLE ACROSS THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE MAINLY SUNDAY MORNING. LIGHT ACCUMULATIONS COULD DEVELOP. .SPOTTER INFORMATION STATEMENT... AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR THE POSSIBILITY OF WIND DRIVEN FIRES TODAY AND AGAIN SATURDAY AFTERNOON.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492827.